advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From the USA:

When testing blood glucose before driving, everything is fine if you have a "normal" number, and if you're low, you can eat something and test again, then go, all within a few minutes, but what should you do if the reading is moderately high (high enough that if you were staying home or doing anything other than driving, you'd take some Humalog to get it down)? (That is, if it's not high because you'd just eaten.) It seems like a bad idea to take Humalog before driving. What if the number was quite high? Should you simply drive while very high, and adjust it as soon as you can? What if you won't be able to take the insulin soon, because the drive is a longish one?

Answer:

The question of exactly what to do about specific blood glucose readings, how to react, should be discussed very specifically with your diabetes treatment team. In general, one should try to compensate for high values -- ideally being proactive to try to prevent them and when/if the high values occur, then how to respond either with food or insulin or activity compensation. One should always be more cautious when driving to prevent hypoglycemia, of course.

SB

Additional comments from Dr. David Schwartz:

For all practical purposes, I fear that the reality is that folks with type 1 and type 2 diabetes, of legal age, drive with high glucose levels very often. Does this impair their driving? Maybe not, but we are learning more about hyperglycemia and critical brain thinking. If you don't feel well or feel confused or sluggish when your sugars are high, you probably shouldn't drive. If you feel that way, even if you don't have diabetes, you probably shouldn't drive.

But the other part of your question, 'what to do when the levels are high?', my personal bias is that if it is a rather unusual occurence to have a higher value, and there are less than moderate ketones, I wouldn't give extra insulin, but rather suggest that folks be certain to drink extra water. Moderate ketones or more does suggest to me to give extra short-acting insulin (Humalog, Novolog or Regular {I prefer Regular most often in this situation}) per your doctor's instructions. If there is a pattern that the glucose levels are often high at that time of the day, you would follow the suggestions above, but it implies that a change in the usual, baseline doses is necessary.

My views change a bit for someone receiving insulin via a pump.

IDS

DTQ-20011019140752
Original posting 24 Oct 2001
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.